Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 22, NWS Buffalo, NY

July 9, 1999Allegany County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 9, 1999, 7:24 PM EDT for Allegany County, New York. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 1999, 7:24 PM EDT (23:24 UTC)
Expired
Jul 9, 1999, 8:15 PM EDT
In force
51 min
Issued by
NWS Buffalo, NY
Area
Whole counties

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 96 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:30 PM EDTThunderstorm Wind 55Cuba, NY
Jul 9, 8:05 PM EDTThunderstorm WindWellsville, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 6:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1999-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1999-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
519 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WUUS1 KBUF 092325 RRA
SVRBUF
NYC003-100015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
724 PM EDT FRI JUL 9 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGANY COUNTY IN WESTERN NEW YORK

* UNTIL 815 PM EDT

* AT 7:25 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BOLIVAR...MOVING MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR WELLSVILLE BY 7:40 PM EDT
  AND WHITESVILLE ABOUT 7:55 PM EDT.


IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

BE ON THE ALERT FOR THUNDERSTORMS ACCOMPANIED BY DAMAGING
WINDS...FREQUENT LIGHTNING AND HAIL. LOCALLY HEAVY RAINFALL
MAY ALSO PRODUCE DRAINAGE FLOODING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:26 PM EDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 9, 2:26 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
226 PM EDT FRI JUL 9 1999

SFC WARM FRONT JUST PASSED BUF AT 18Z WITH NARROW BAND OF SHRA. THIS
BOUNDARY SHOULD SWEEP ACROSS WRN COUNTIES NEXT FEW HRS...REACHING
OSW-SYR BY AROUND 22Z. ALL THE MID CLOUD DEBRIS FROM EARLIER DECAYED
MCS AND PRE-WARM FRONTAL MOISTURE HAS KEPT MOST OF REGION STABLE...AT
LOW LEVELS ANYWAY...NEGATING ANY CHC FOR HEATING SO FAR. STILL A
LITTLE ACTIVITY HANGING BACK NR ERIE FROM EARLIER BOUNDARY WHCH
SHOULD MOVE ACROSS SRN TIER NEXT HOUR OR TWO AND COULD DVLP INTO
STRONGER STORMS...WLL KEEP AN EYE ON.

AREA OF 70+ DEW PTS WILL SURGE NE FOLLOWING WARM FRONT AND ENVELOP
WRN NY NEXT FEW HRS. SUNNY BREAKS WILL BE ON THE INCREASE AS WELL...
FINALLY SETTING UP THE ENVIRONMENT FOR DECENT TSTORM POTENTIAL...BUT
SEVERAL HOURS LATER THAN PRIME.

STILL...RISK OF SVR WX...ALTHOUGH LIMITED...IS STILL THERE...BUT BEST
DYNAMICS AND HEATING NOT IN SYNC. GOOD HEATING AS REFLECTED IN
CAPES...PEAKS OUT BY MID EVENING...WHILE 300 MB AND 850 MB JETS DONT
MAX OUT OVR WRN NY TILL 06-12Z TIME FRAME. 35-45KT 850 WINDS THIS EVE
WOULD EASILY BE TRANSLATED TO SFC WITH ANY FAST MOVING TSTORMS...SO
MUST KEEP AN EYE ON SITUATION....WITH BOW ECHO TYPE FEATURE IF
ANYTHING DOES DEVELOP.

COLD FROPA DUE IN THE 06Z TIME FRAME BUF-ROC...AND 09Z ART-DSV. THIS
WILL CUT OFF ANY SVR WX POTENTIAL BUT WINDS WILL STAY UP. CLEARING
WILL NOT BE RAPID FOLLOWING THIS SYSTEM WITH CONSIDERABLE BACKWASH
CLOUD ON SATURDAY AS STRONG 500MB VORT AXIS DOES NOT CROSS AREA TILL
18Z OR SO.

SO...WITH ALL THIS CONSIDERED...WLL GO LIKELY POPS FOR ALL ZONES
TONIGHT WITH FEW TO INDICATE SHORT TERM NATURE OF ANY RAIN. WLL
ALSO KEEP PLENTY OF CLOUD ON SAT WITH LOW CHC POPS WEST (30 NR
LAKE..40 INLAND) AND 40 POP SHWR/TSTM E LK ONT ZONES. NW FLOW ALL
ZONES SAT...15-25 IN OROGRAPHICALLY FAVORED AREAS...10-20 ELSEWHERE.
P/CY SAT NT AND M/SUNNY SUNDAY...A REAL BEAUTY.

ONE FINAL THOUGHT...BEST CHC FOR DEVELOPEMENT NEXT FEW HOURS WOULD
PROBABLY BE ALONG OLD BOUNDARY FROM NEAR DETROIT TO LONDON AND ON
TOWARD CHAUT CO...BUT LK ERIE MAY INTERRUPT THIS. LATER THIS EVE
AHEAD OF COLD FRONT FURTHER NORTH OVR SRN ONTARIO.

THATS ABOUT IT FROM THE BUF. WRKZONES BY 245. ON STREET BY 325.
TAKE IT EASY.

.BUF...SCA NRSHORES LK ERIE AND BUF HRBR/NIAG RIV.

MCLAUGHLIN

In the hours before

Local storm report, Jul 9, 7:19 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NEW YORK
719 PM EDT FRI JUL 09 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    SINCLAIRVILLE             NY   WIND DAMAGE
07/09/99   CHAUTAUQUA                     TREES AND WIRES DOWN

0700 PM    ELLINGTON                 NY   WIND DAMAGE
07/09/99   CHAUTAUQUA                     TREE DOWN AND POWER
                                          OUTAGES

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:34 PM EDTTornado WarningBUFChautauqua36 min
Jul 9, 6:54 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Erie46 min
Jul 9, 7:42 PM EDTTornado WarningBUFCattaraugus48 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.